Authorities adopting safety precautions for treating overdose victims
As the opioid epidemic continues to devastate lives across Pennsylvania and the nation, some of the first responders and law enforcement officers have been harmed by powerful drugs in the course of treating overdose victims. They are starting to adopt safety precautions, which could be valuable for anyone encountering opioids. Dr. Michael Lynch, medical director of the Pittsburgh Poison Center at UPMC, discusses some risks for law enforcement below.
Can you explain recent problems with law enforcement officers accidentally overdosing?
The actual risk for law enforcement and first responder exposure to opioids leading to toxicity is very low. Possible exposures that have been reported thus far have not resulted in symptoms of opioid toxicity — which would include sleepiness and reduced rate of breathing. However, as we see expanding distribution of potent drugs, that risk continues to grow. Some officers have reported symptoms such as flushing and becoming light headed after contact with drugs, specifically white powder. Recent reports highlighted a regional police officer who, after being exposed to potent opioids, had a possible reaction. This report underscores the unpredictable and potentially dangerous environments faced by law enforcement and medical responders almost every day.
What type of contact has potential to result in an overdose?
Powdered drugs are not readily absorbed through the skin, but given the potency of drugs like carfentanil, even small exposures can be potentially dangerous — particularly when those handling the drugs are sweating or overheated. More likely, as has been reported in media outlets, potential exposure could be related to dust or powder becoming airborne. This is most likely to occur if these powerful drugs are disturbed.
How can officers help others while protecting themselves?
We recommend officers wear gloves if they are concerned they might encounter drugs or paraphernalia. If they are exposed to an unknown powder, we recommend they immediately wash their hands and clothes before touching their faces. Naloxone remains the mainstay of pharmacologic therapy for a presumed overdose of an opioid, and it is safe and easy to administer. Rapid response to an overdose with rescue breathing and administration of naloxone can be lifesaving and is recommended for all first responders, as well as individuals at risk of overdosing, their families and friends.